Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jan 1, 2022, 6:35 PM CST for Lamar County, Alabama. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2022, 6:35 PM CST (00:35 UTC)
- Expired
- Jan 1, 2022, 6:46 PM CST
- In force
- 11 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 1, 3:52 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 362 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted.
131
WFUS54 KBMX 020035
TORBMX
ALC075-020100-
/O.NEW.KBMX.TO.W.0001.220102T0035Z-220102T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
635 PM CST Sat Jan 1 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Southeastern Lamar County in west central Alabama...
* Until 700 PM CST.
* At 635 PM CST, a severe thunderstorm capable of producing a tornado
was located near Millport, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cody and Hightogy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3369 8813 3381 8795 3366 8795 3362 8809
3363 8812
TIME...MOT...LOC 0035Z 236DEG 47KT 3366 8807
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
25/Owen2 follow-up statements
270
WWUS54 KBMX 020040
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
640 PM CST Sat Jan 1 2022
ALC075-020100-
/O.CON.KBMX.TO.W.0001.000000T0000Z-220102T0100Z/
Lamar AL-
640 PM CST Sat Jan 1 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR EAST
CENTRAL LAMAR COUNTY...
At 640 PM CST, a severe thunderstorm capable of producing a tornado
was located near Belk, or 7 miles southeast of Vernon, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3372 8808 3381 8795 3366 8795 3365 8802
3366 8807
TIME...MOT...LOC 0040Z 236DEG 47KT 3370 8800
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
25/Owen630
WWUS54 KBMX 020046
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
646 PM CST Sat Jan 1 2022
ALC075-020056-
/O.CAN.KBMX.TO.W.0001.000000T0000Z-220102T0100Z/
Lamar AL-
646 PM CST Sat Jan 1 2022
...THE TORNADO WARNING FOR EAST CENTRAL LAMAR COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CST for west central
Alabama.
LAT...LON 3372 8808 3381 8795 3366 8795 3365 8802
3366 8807
TIME...MOT...LOC 0044Z 236DEG 47KT 3375 8792
$$
25/OwenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 1, 5:45 PM CST, 50 minutes earlier.
Area forecast discussion, Jan 1, 5:45 PM CST, 50 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 545 PM CST Sat Jan 1 2022 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1232 PM CST Sat Jan 01 2022/ Through Sunday. Features of Interest. Expansive broad deep-layer ridging persists to our southeast while a deep longwave trough extends from over Central Canada southwest to over Arizona. A shortwave embedded in the flow was located over Southeast New Mexico. Toward the surface, strong high pressure was to our southeast while to our northwest a warm front extended from Northeast Texas northeast into Eastern Kentucky. A cold front was advancing southeast and was positioned from Central Oklahoma Northeast into Northern Ohio. Hazard Discussion. Expected feature aloft developments... The shortwave trough aforementioned will move eastward over the Southern Plains later this morning, approaching the Mid-South region by early afternoon. The positive- tilted longwave trough to the west with persistent strong ridging to our southeast aloft looks to result in the shortwave impulse gradually dampening and losing strength as it moves over the Mid South into the Tennessee Valley this afternoon and evening. Expected low-level developments... The absence of a well-defined shortwave impulse maintaining decent intensity this afternoon and evening will result in an expected surface pressure field that is more messy/diffuse with a less deep and defined surface low that will form across the Mid- South region later today and migrate northeast into North-Central Tennessee and Southern Kentucky by late this evening. Expected impact considerations... Tornado... The result will be less support for pre-frontal convective development due to the weakening shortwave aloft and the expectation of a more ill-defined surface low that will not be strong enough to alter the low-level wind trajectories significantly in a way that would enhance directional low-level wind shear. This would result in a lower potential for pre- frontal convection along with weaker low-level convergence with respect to the surface low. Both of these outcomes would yield overall a lower risk for isolated supercells ahead of the linear- forced line of storms along the cold front with a reduced risk for long-track and stronger low-level circulations. Nonetheless, a sufficient environment will exist to support organized severe storms with tornado potential (though appearing reduced to an extent). The greatest tornado potential will remain with any storm that can develop ahead of the line (though potential of this occurring is lower). There will remain the potential of a few embedded supercells within the line of storms that will be capable of producing generally lower-end more brief tornado activity. Damaging winds... Damaging wind potential will be maximized along the line of storms that will move across the area associated with the cold frontal passage. Some bowing segments may develop where relative storm motions align well with the mid-level winds and will result in a maximized damaging wind potential from these bowing line segments. Localized flooding... Localized flooding is a conditional risk given how much rainfall most locations have received over the past few days. Precipitable water values will increase further from the 1.20 inch reading on the 01/12Z BMX sounding toward near ~1.50 inches. The overall reduced potential of pre-frontal severe convective development will help to reduce the potential for training (multiple storms moving across the same location in a short period of time) and expected storm motions in excess of 40 mph will help to keep the convective line moving at a fast enough clip to reduce flood potential. Nonetheless, we will be monitoring trends closely as it would not take much heavy rainfall over a given area to experience localized flooding, especially in low- lying, poor drainage and urban locations. Gradient winds... The increasing surface pressure gradient with surface high pressure to our southeast and the advancing cold front and surface low pressure across the Mid-South region will result in increased gradient winds across the area. Additionally, winds behind the front will also be of similar magnitude as low pressure is expected to deepen to our northeast while strong and expansive surface high pressure over the Northern Plains builds into the region. Expect winds sustained at times from 15-20 mph with gusts up to 40 mph, especially in open, more exposed areas along with locations in higher elevations. Today. Expect gradual increasing clouds from the west with gusty winds 15-25 mph with higher gusts from the southwest. Highs will range from the upper 70s north and east-central to the low 80s south and southwest. Rain showers initially will continue to develop with increasing chances through mid afternoon then a growing risk of thunderstorms developing ahead of the line of storms with the approaching cold front. Some storms may be severe with a risk for a few tornadoes and damaging straight-line winds. Localized flooding will be possible if heavy rains repeatedly impact an area. Tonight. Showers and thunderstorms with some severe storms expected along and ahead of a cold front that will move eastward into the area. Winds will remain gusty 15-25 mph with higher gusts, shifting from southwest to northwest with the frontal passage. Lows will range from near 50 far northwest to the upper 60s far southeast. Some storms may be severe with a risk for a few tornadoes and damaging straight-line winds. Localized flooding will be possible if heavy rains repeatedly impact an area. Sunday. The risk for strong to severe storms will continue across the southeast portion of the area through mid morning, then expect lingering rain showers across portions of the area under cloudy skies. Temperatures will struggle to reach the low 50s northwest with highs in the lower 70s before the front arrives in the southeast. Winds will be breezy from the northwest 10-15 mph. Lingering rain showers may briefly mix or transition to light flurries, generally near and north of Interstate 20 Sunday evening and night, but intensity will be light and recent abnormally warm temperatures mean that the ground temperature will be much too warm for any surface issues. 05 .LONG TERM... /Updated at 0217 PM CST Sat Jan 01 2022/ Main item to watch in the long term will continue to be the timing on exit of moisture and arrival of sub-freezing temperatures Sunday night. Models do show the potential for a brief overlap of moist enough and cold enough conditions, but probably no more than an hour or two at most. It will still remain something to keep an eye on in future model runs, but due to the briefness and low impact, will leave out of the forecast for now. Return to winter reality takes hold on Monday, and continues through the rest of the week. Another upper level shortwave will dig into the eastern half of the country late Wednesday into Friday. This will bring another chance of showers Wednesday night into Thursday, followed by a probably even colder airmass by the week's end (and even colder beyond that?). Looks like our mid- winter summer is over. /61/ && .AVIATION... 00Z TAF Discussion. Deep southerly flow will produce sustained south winds 10-15 kts with gusts up to 25 kts thru 06z. Sct showers and isolated storms will prevail for areas along and north of a TCL-BHM-GAD line thru 06Z. A line of strong to severe tstms will approach TCL-BHM arnd 06z and push slowly southeast to near the I-85 corridor by 12z. This band of storms will also produce very heavy rainfall with vsbys aob 1 mile. Cigs arnd 5000 feet agl at the beginning of the period will lower overnight to MVFR category between 03z and 06z. IFR cigs possible in the stronger storms and during the day Sunday behind the cold front. A strong upper low will produce widespread showers across the area after 18z Sunday with IFR cigs across the northern TAF sites and MVFR cigs at MGM/TOI. Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until further notice. 58/rose && .FIRE WEATHER... Unsettled weather will continue across the area with additional round(s) of showers and thunderstorms through Sunday. This period of unseasonably warm and moist conditions will feature surface winds from the south and southwest. Thus, RH values will stay well above minimum thresholds along with periods of wetting rains through Sunday. A strong cold front is expected to sweep through the area Sunday. This will be followed by much colder, drier air which will linger into at least early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 63 28 46 26 / 100 60 60 0 0 Anniston 62 65 31 48 29 / 100 70 70 0 0 Birmingham 61 63 31 46 29 / 100 60 50 0 0 Tuscaloosa 61 62 30 48 29 / 90 60 40 0 0 Calera 62 64 32 47 31 / 100 70 50 0 0 Auburn 66 68 35 50 33 / 50 80 70 0 0 Montgomery 67 70 36 51 31 / 60 80 50 0 0 Troy 68 72 35 51 32 / 40 80 50 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until midnight CST tonight for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jan 1, 7:01 AM CST, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 701 AM CST Sat Jan 1 2022 ALZ011>015-017>050-021615- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 701 AM CST Sat Jan 1 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible across all of Central Alabama during the evening and overnight hours tonight. These storms could produce a couple of tornadoes and damaging winds up to 60 mph. In addition, locally heavy rainfall may result in flooding of low lying or poor drainage areas. Breezy conditions are expected through midnight ahead of a cold front. Winds could gust up to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The severe weather threat may continue through 8 AM Sunday for areas south of Interstate 85. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this evening through Sunday morning.
In the hours before
Special weather statement, Jan 1, 1:53 PM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
153 PM CST Sat Jan 1 2022
ALZ033-034-012030-
Bibb AL-Perry AL-
153 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of northeastern Perry
and south central Bibb Counties through 230 PM CST...
At 153 PM CST, Doppler radar was tracking a strong thunderstorm near
Heiberger, or 8 miles northeast of Marion, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Heiberger and Oakmulgee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3293 8708 3285 8697 3284 8696 3284 8702
3277 8702 3269 8725 3275 8731
TIME...MOT...LOC 1953Z 233DEG 33KT 3274 8724
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Jan 1, 2:28 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
228 PM CST Sat Jan 1 2022
ALZ025-034-035-012100-
Chilton AL-Bibb AL-Shelby AL-
228 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of north central
Chilton, south central Shelby and southeastern Bibb Counties through
300 PM CST...
At 228 PM CST, Doppler radar was tracking a strong thunderstorm near
Lawley, or 10 miles west of Jemison, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Calera, Jemison, Randolph and Minooka Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3287 8694 3292 8701 3315 8676 3302 8663
TIME...MOT...LOC 2028Z 233DEG 33KT 3293 8693
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Jan 1, 4:19 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
419 PM CST Sat Jan 1 2022
ALZ022-012245-
Pickens AL-
419 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of southwestern Pickens
County through 445 PM CST...
At 418 PM CST, Doppler radar was tracking a strong thunderstorm near
Prairie Point, or 12 miles southwest of Pickensville, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aliceville, Pickensville, McMullen, Garden, Bevill Lock And Dam,
Gainesville Lake Campground and George Downer Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for west central
Alabama.
&&
LAT...LON 3328 8831 3331 8827 3316 8811 3302 8834
TIME...MOT...LOC 2218Z 229DEG 31KT 3307 8840
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, Jan 1, 5:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
549 PM CST Sat Jan 1 2022
ALZ011-012-014-020015-
Winston AL-Marion AL-Lamar AL-
549 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of Marion, northwestern
Winston and northern Lamar Counties through 615 PM CST...
At 548 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Weston, or 8 miles north of Hamilton, moving
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Detroit, Brinn, Weston, Needmore,
Bear Creek, Henson Springs, Posey Field Airport, Tessner,
Shottsville, Pearces Mill, Rankin Fite Airport, Pebble, Upper Bear
Creek Reservoir, Byrd, Pine Springs, Bexar and Pigeye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1000 PM CST for northwestern
and west central Alabama.
&&
LAT...LON 3432 8817 3430 8738 3389 8823
TIME...MOT...LOC 2348Z 240DEG 49KT 3426 8797
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25/OwenSpecial weather statement, Jan 1, 6:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
602 PM CST Sat Jan 1 2022
ALZ012-020030-
Lamar AL-
602 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of southern Lamar
County through 630 PM CST...
At 602 PM CST, Doppler radar was tracking a strong thunderstorm near
Steens, or 8 miles northwest of Millport, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Hightogy, Melborne and Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for west central
Alabama.
&&
LAT...LON 3355 8827 3368 8826 3378 8810 3365 8796
3353 8820 3354 8828
TIME...MOT...LOC 0002Z 237DEG 35KT 3361 8822
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 6:02 PM CST | Special Weather Statement | BMX | Lamar | 28 min |
| Jan 2, 12:40 AM CST | Special Weather Statement | BMX | Marengo | 50 min |
| Jan 2, 2:05 AM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Shelby | 3 hr |
| Jan 2, 2:24 AM CST | Special Weather Statement | BMX | Talladega | 36 min |
| Jan 2, 2:54 AM CST | Winter Weather Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 11 more | 25 hr |
| Jan 2, 4:30 AM CST | Special Weather Statement | BMX | Elmore | 30 min |
| Jan 2, 7:07 AM CST | Special Weather Statement | BMX | Marengo | 53 min |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.